Utah, 2019

Flash Flooding and Heavy Snow in Utah, November 19 to 21, 2019

November 19 to 21, 2019 · NWS SLC · 3 events in 2 counties and zones

The southern Utah mountains received heavy wet snow, while lower elevations near Dixie and Zion National Park received heavy rain. Flash flooding occurred in Zion National Park as a result of the heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The southern Utah mountains received heavy wet snow, while lower elevations near Dixie and Zion National Park received heavy rain. Flash flooding occurred in Zion National Park as a result of the heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 19, 7:55 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Nov 19, 7:55 PM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
755 PM MST Tue Nov 19 2019

.SYNOPSIS...
A deepening low pressure system will settle into California
tonight, then turn east and work slowly across southern and
central Utah through midweek. Widespread rain and snow will impact
mainly southern and central Utah late tonight through Thursday.

&&

.DISCUSSION...
CAMs continue to suggest as tropical moisture noses north from
Arizona, rain with embedded thunder will continue to develop and
feed northward into southern Utah. Guidance has continued to trend
upward with QPF, supporting the Flash Flood Watch and Winter Storm
Warnings previously issued. While CAMs may generally be too high
with QPF over the broad area, the implied rain rates suggest Flash
Flooding of slot canyons, normally dry washes, small streams and
poor drainage areas is a significant risk overnight through
tomorrow morning.

&&

.PREVIOUS DISCUSSION...
The large scale pattern across the southwestern CONUS is thus far
evolving as planned with an upper low off the Baja Coast beginning
to phase with a deepening northern branch trough amplifying south
along the Cali coast. A developing deformation axis that will
continue to form from western Arizona north into southwestern Utah
remains the focused area for moderate to heavy precip through
midday tomorrow, prior to shearing north and gradually weakening
later in the day.

Continue to focus on the precip potential across namely southern
Utah south of I-70, especially along the staircase west into
Utah's Dixie, through midday tomorrow. Have upped rainfall totals
in Utah's Dixie and points west to the Nevada line a bit given
higher confidence in axis placement and available deep layer
moisture supported in both Hi-Res models and globals. After 155
days of no rain in KSGU, storm accumulations near 1.5" are
possible through Thursday, with the bulk falling in a window
overnight tonight through tomorrow morning. A flash flood watch
remains in effect for lower elevations of southwestern Utah due to
these large totals, but continue see hourly rates bookended
around .20"/hr limiting a more rapid flash response. Some ponding
of water in poor drainage areas, modest river rises, and some
flows in normally dry washes are anticipated, but significant
flooding is not this go. Close eyes will be kept monitoring as the
atmosphere begins to unzip developmentally tonight however.

Higher in elevation, significant snow accums are expected across
the southern mountains, with 1-2' likely for areas around Brian
Head and possibly as far east as Boulder Summit through Thursday,
this as the northern branch wave gradually closes and grinds east
along the UT/AZ border. Bulk of these accums should remain above
7+kft impacting the higher mtn passes, though will need to keep an
eye on the passes along I-15 from Cove Fort to Cedar City Thursday
as the cold core of the low shifts overhead lowering snow levels
towards 6kft or slightly lower. Have maintained a winter storm
warning for the southern mtns, with mtn advisories heading NE
along the spine to the Uintas as several ejecting lobes from the
parent low will peal off northward spreading modest higher
elevation snow north.

Have added a winter weather advisory for southwest Wyoming this
shift, where a totally different (and much colder) airmass tied
to the northern split of the parent trough will advect
southwestward across Wyoming tomorrow, this setting the stage for
overrunning intensified by each of the ejecting lobes from the
south. Strong low level cold advection and developing gradient
will also support strengthening east-northeast winds, with snow
and blowing snow impacting I-80 from Evanston east into Thursday.
Continued advection of this much colder airmass into far northern
Utah will also set the stage for elevated easterly winds along
the northern Wasatch Wednesday night into Thursday, a detail later
shifts will continue to monitor regarding need of headlines or
not. uncertainty remains, but see potential for advisory level
gusts in certain guidance.

The primary upper low will begin to fill and open late Thursday
while translating east allowing a much drier north-northeast flow
to spread across the area, with rapid drying and clearing from
NW-SE for Friday.

Medium range models start the long term period with the forecast
area located within a col region between a departing upper low to
the east, and an upstream upper low off the California coast. This
will result in dry and stable conditions through the upcoming
weekend with temperatures running a few degrees below climo owing
to limited mixing.

A progressive shortwave trough is forecast to dig through the region
late Sunday night through Monday pushing a rather robust cold front
through the forecast area. Although a few days out, the models are
in fairly good agreement with respect to an organized frontal band
capable of producing a window of snowfall as it progresses across
the forecast area, with 700mb temps more than cold enough to drop
snow levels to the valley floors across all but the lowest
elevations of southern Utah. Have increased PoPs for the Sunday
night/Monday timeframe, and later shift will likely need to continue
to increase PoPs should this solution remain consistent.

In the wake of this trough the pattern looks to remain active with
another upstream wave digging into the region late in the period. As
such have maintained a low end threat for precipitation along with
temperatures below climo.

&&

.AVIATION...
Light/Variable winds at the KSLC terminal this evening will
predominately become NW through the valid TAF cycle. Mid and high
clouds overnight will quickly lower around daybreak with the onset
of rain, obscuring the local terrain.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through Wednesday evening for UTZ016-019-020.

     Winter Weather Advisory until 4 PM MST Thursday for UTZ009-010-
     517.

     Winter Storm Warning until 4 PM MST Thursday for UTZ518.

WY...Winter Weather Advisory from 5 AM Wednesday to 11 AM MST
     Thursday for WYZ021.

&&

PUBLIC...10/Merrill/Seaman
AVIATION...10

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Nov 19, 6:37 AM MST, 15 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
637 AM MST Tue Nov 19 2019

UTZ001>016-019>021-517-518-WYZ021-201300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
637 AM MST Tue Nov 19 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Moisture surging north out of Arizona will bring increasing clouds
and a few showers to far southern Utah late this afternoon.

Valley rain and mountain snow will expand north and east across
the southern half of the outlook area this evening, then into
northeast Utah later tonight. Accumulating snows are expected
across the higher elevations, with moderate to brief heavy rains
in the lower valleys of extreme southern Utah later tonight. Local
areas of flooding could develop in the heavier rains across
extreme southwest Utah overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A strengthening low pressure system will move out of California
and track slowly east across the southern portion of the outlook
area Wednesday through Thursday. This low pressure will bring a
fairly long duration precipitation event to the area with heavy
snows at the higher elevations of southern, central and northeast
Utah. Accumulations exceeding a foot will be common, with the
heaviest snows across the southern mountains. The lower valleys
of extreme southern Utah will see the potential for heavy rain and
the possibility of localized flooding through Wednesday evening.

Precipitation will begin to wind down late Thursday as the low
pressure system presses east out of Utah. Cold temperatures will
persist across the outlook area in early Friday. A gradual warming
and drying trend will commence late Friday and continue through
the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The radar

The Cedar City radar (KICX), 34 km away, was scanning. The volume nearest the first event began at 15:09 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Mountains

When
November 19, 10:00 PM MST to November 21, 4:00 PM MST
Where
Southern Mountains forecast zone
Reported by
SNOTEL

The Midway Valley SNOTEL received 2.4 inches of liquid equivalent precipitation, or approximately 25 inches of snow.

Flash Flood, Washington

When
November 20, 8:10 AM MST to 11:10 AM MST
Where
Washington County, 6.19 mi ESE of New Harmony to 9.2 mi NE of Pintura
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.460, -113.210

Zion National Park personnel reported flash flooding along Taylor Creek in the Kolob section of the park.

Flash Flood, Washington

When
November 20, 9:50 AM MST to 12:50 PM MST
Where
Washington County, 1.79 mi SE of Zion Lodge to 5.72 mi N of Springdale
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.236, -112.923

Flash flooding occurred in the Pine Creek and Clear Creek sections of Zion National Park.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865936, 865937, 865938.